Schmiedl S.,Philipp Klee Institute for Clinical Pharmacology |
Schmiedl S.,Witten/Herdecke University |
Rottenkolber M.,Ludwig Maximilians University of Munich |
Hasford J.,Ludwig Maximilians University of Munich |
And 8 more authors.
Drug Safety | Year: 2014
Background: Self-medication, including both the use of over-the-counter (OTC) drugs and the use of formerly prescribed drugs taken without a current physician's recommendation, is a public health concern; however, little data exist regarding the actual risk. Objective: We aimed to analyse self-medication-related adverse drug reactions (ADRs) leading to hospitalisation. Methods: In a multi-centre, observational study covering a hospital catchment area of approximately 500,000 inhabitants, we analysed self-medication-related ADRs leading to hospital admissions in internal medicine departments. Data of patients with ADRs were comprehensively documented, and ADR causality was assessed using Bégaud's algorithm. The included ADRs occurred between January 2000 and December 2008 and were assessed to be at least 'possibly' drug related. Results: Of 6,887 patients with ADRs, self-medication was involved in 266 (3.9 %) patients. In 143 (53.8 %) of these patients, ADRs were due to OTC drugs. Formerly prescribed drugs and potential OTC drugs accounted for the remaining ADRs. Most self-medication-related ADRs occurred in women aged 70-79 years and in men aged 60-69 years. Self-medication-related ADRs were predominantly gastrointestinal complaints caused by non-steroidal anti-inflammatory drugs (most frequently OTC acetylsalicylic acid [ASA, aspirin]). In 102 (38.3 %) of the patients with self-medication-related ADRs, a relevant drug-drug interaction (DDI), occurring between a self-medication and a prescribed medication, was present (most frequently ASA taken as an OTC drug and prescribed diclofenac). Conclusion: In the general population, self-medication plays a limited role in ADRs leading to hospitalisation. However, prevention strategies focused on elderly patients and patients receiving interacting prescribed drugs would improve patient safety. © 2014 Springer International Publishing Switzerland.